Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 21, 2023, 6:10 PM CDT for Grayson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2023, 6:10 PM CDT (23:10 UTC)
- Expired
- Sep 21, 2023, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:15 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 21, 2:15 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 215 PM CDT Thu Sep 21 2023 ...New Long Term... .SHORT TERM... /Issued 110 PM CDT Thu Sep 21 2023/ /Through Friday/ Active weather continues as we close out another work week with at least a few more opportunities for showers and storms, some of which may be strong or severe. The first round is slowly moving in from the west and should increase in both coverage and intensity over the next few hours. Some convective attempts are already being observed near the Red River/Montague County as of this writing. This activity will pose a threat for large hail, damaging winds, and frequent lightning as it moves south/southeast into the evening and may eventually evolve into a complex of storms. There's still considerable uncertainty in how far south these storms will progress before diminishing, but most CAM members depict a weakening trend somewhere between the US-380 and I-20 corridors late this evening. Another complex of storms could develop in southern Oklahoma late tonight, bringing additional storm chances to the region Friday morning, some of which could be strong or severe. Damaging winds, hail, and frequent lightning will continue to be the primary hazards. The bulk of this activity should remain east of the I-35 corridor, but once again, there is still uncertainty in how far south these storms will maintain themselves prior to dissipating. For now, PoPs were kept fairly broad-brushed with rain chances expected to end Friday afternoon. Besides the stormy weather, warm conditions will continue with high temperatures generally in the low to mid 90s. If the storms transpire as intended Friday morning, a few locations will likely remain in the 80s throughout the day. Barnes && .LONG TERM... /NEW/ Update: No major changes to this period were necessary as the previous forecast remains more than reasonable in comparison to the latest deterministic and ensemble guidance. On and off rain chances will continue across portions of North and Central Texas from Friday evening, through the weekend, and into the start of next week. A gradual warming trend will bring our afternoon highs into the mid to upper 90s, with a few locations possibly hitting the 100 degree mark on Saturday. As we move into the upcoming workweek, a weak cold front will drape across the region. This will bring about cooler, more seasonal temperatures and increased rain chances. The best shot for rain area-wide will be early Monday morning, with most locations seeing anywhere from 0.25 to 0.50 inches. Locally heavier rainfall amounts (1 to 2 inches) will certainly be possible though, and could lead minor flooding concerns. For more in-depth details, please see the previous discussion below. Reeves Previous Discussion: /Friday Morning Onward/ By daybreak Friday, the remnants of any nocturnal convection/MCS spawned by the latest ridge-topping shortwave embedded in the flow aloft will likely by waning or shifting into East Texas and Louisiana. With North and Central Texas positioned just west of the gradient between northwest flow aloft and the northern Mexico ridge, mid-level ascent will linger nearby through much of the day Friday. Additional convective development is possible through the afternoon, primarily east of the I-35 corridor, as a stalled frontal boundary draped near the Red River and residual outflows serve to focus new development in response to the persistent forcing. All areas should see some dry time by Friday night with unseasonably warm temperatures expected for the first day of (astronomical) fall. Just Texas doing Texas things! In response to pressure falls in the lee of the Rockies, surface winds will veer slightly to the southwest allowing temperatures to climb into the 90s region-wide. A few locations out west may even reach the triple digits. To put this into context, these temperatures are around 10 to 15 degrees above calendar day 30-year averages and within a few degrees of daily records. Additionally, peak heat index values in the 100-104 range are expected. As the seasonably strong mid-level low currently entering the Great Basin/Intermountain West ejects into the Plains this weekend, the associated surface cold front extending from the northern Plains surface low will begin sweeping across the central CONUS. Ahead of this surface boundary, isolated thunderstorm development is possible along the diffuse dryline extending through West TX. I have opted to maintain slight chance (15-25%) PoPs across North Texas as a couple of these convective attempts may survive the eastward trek into the region Saturday afternoon and evening. Thunderstorm chances are still progged to expand in coverage Sunday as the cold front sags southward into the region before stalling. Given this pattern, areas of locally heavy rainfall cannot be ruled out which may lead to instances of minor nuisance flooding or isolated flash flooding, primarily east of I-35. Scattered showers and thunderstorms are expected to continue through Tuesday afternoon, before the front washes out completely and southerly flow returns. Unfortunately, this Pacific front is not expected to provide the cool down many of us may be hoping for, however rain- cooled air and widespread cloud cover should shave several degrees off of daytime temperatures with the return of widespread highs in the 80s through at least mid-week. The remainder of the extended forecast period should be mostly precipitation-free as mid-level ridging builds back across the Plains. 12 && .AVIATION... /Issued 110 PM CDT Thu Sep 21 2023/ /18Z TAFs/ Showers and storms have begun to develop in western North Texas and are expected to increase in both coverage and intensity throughout the afternoon. This activity may eventually evolve into a complex of storms which will likely invade northern reaches of D10 at a minimum this afternoon and evening. We're becoming increasingly concerned about direct terminal impacts between 23-01Z but maintained only VCTS for now given there's still uncertainty in how far south the storms will progress. We'll also have to monitor for any northerly wind shifts associated with this activity. Large hail and damaging winds will be possible with any storms today. Another complex of storms may develop in southern Oklahoma and move into eastern North Texas sometime Friday morning. A few showers may be possible across D10; otherwise, most of this activity should remain to the east. We're also monitoring the potential for MVFR ceilings to develop again Friday morning, but this was excluded from the TAF for now. Winds will remain out of the south near 10-15 knots or less through the period. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 73 93 77 96 77 / 50 40 5 20 30 Waco 75 95 76 96 76 / 20 20 5 10 20 Paris 68 85 70 91 71 / 70 60 5 30 50 Denton 73 91 75 95 75 / 60 40 5 20 30 McKinney 72 90 73 93 75 / 60 50 5 20 40 Dallas 75 93 77 96 77 / 50 50 5 20 30 Terrell 72 91 73 93 75 / 50 50 5 20 30 Corsicana 74 93 76 95 77 / 30 30 5 20 20 Temple 74 95 75 97 75 / 10 10 5 10 10 Mineral Wells 73 95 75 98 75 / 30 20 5 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 21, 1:16 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 116 PM CDT Thu Sep 21 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 116 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected mainly along the Red River Valley this afternoon into this evening. Some storms could become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms will continue to be possible through the afternoon Friday. More widespread storms are expected late Saturday into early next week as a cold front pushes into North Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 21, 4:35 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
435 PM CDT Thu Sep 21 2023
TXZ093-212200-
Grayson TX-
435 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northeastern Grayson
County through 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, or 7 miles northeast of Sherman, moving north at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sherman, Denison, Bells, Knollwood, Randell Lake, Eisenhower State
Park, Lake Texoma, Boddie, Carpenters Bluff, and Ambrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 9658 3387 9661 3384 9662 3382 9658
3382 9653 3378 9651 3377 9650 3378 9643
3373 9638 3368 9638 3357 9643 3366 9668
3389 9661 3390 9659
TIME...MOT...LOC 2134Z 198DEG 21KT 3370 9653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DunnSpecial weather statement, Sep 21, 5:06 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
506 PM CDT Thu Sep 21 2023
TXZ092-093-212230-
Grayson TX-Cooke TX-
506 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northeastern Cooke
and northwestern Grayson Counties through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubert H Moss Lake, or 9 miles north of Gainesville, moving east at
15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gainesville, Whitesboro, Callisburg, Hubert H Moss Lake, Lake Texoma,
Sadler, Walnut Bend, Dixie, Sturgeon, Sivells Bend, Gordonville,
Dexter, Sandusky, and Sherwood Shores.
This includes Interstate 35 between mile markers 499 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3396 9691 3387 9688 3385 9684 3387 9682
3368 9678 3365 9728 3390 9725 3392 9723
3389 9718 3386 9717 3381 9721 3376 9719
3372 9711 3374 9709 3381 9709 3382 9705
3385 9709 3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 2206Z 276DEG 13KT 3376 9720
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DunnSpecial weather statement, Sep 21, 5:23 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
523 PM CDT Thu Sep 21 2023
TXZ093-094-212300-
Grayson TX-Fannin TX-
523 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of east central Grayson
and northwestern Fannin Counties through 600 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, or 9 miles northeast of Sherman, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman, Denison, Bells, Randell Lake, Valley Lake, Eisenhower State
Park, Sowells Bluff, Boddie, Carpenters Bluff, and Ambrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 9658 3382 9653 3377 9650 3378 9643
3372 9637 3369 9635 3370 9632 3375 9630
3377 9628 3375 9622 3376 9619 3378 9616
3375 9611 3359 9648 3373 9666 3383 9660
TIME...MOT...LOC 2223Z 236DEG 12KT 3373 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReevesLocal storm report, Sep 21, 5:36 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
536 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Hail 3 ESE Denison 33.74N 96.52W
09/21/2023 M1.00 inch Grayson TX Trained Spotter
Spotter relayed report of quarter size hail
east side of Denison.
&&Special weather statement, Sep 21, 5:37 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu Sep 21 2023
TXZ103-212315-
Denton TX-
537 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northwestern Denton
County through 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Krum, or 13 miles west of Denton, moving northeast at 5
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denton, Krum, Ponder, Stony, and Bolivar.
This includes the following highways...
Interstate 35 between mile markers 468 and 475.
Interstate 35W between mile markers 83 and 85.
Interstate 35E between mile markers 464 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3343 9728 3321 9705 3314 9734 3320 9739
3334 9739 3343 9730
TIME...MOT...LOC 2237Z 237DEG 7KT 3323 9736
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ReevesThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:35 PM CDT | Special Weather Statement | FWD | Grayson | 25 min |
| Sep 21, 5:06 PM CDT | Special Weather Statement | FWD | Cooke | 24 min |
| Sep 21, 5:23 PM CDT | Special Weather Statement | FWD | Grayson | 37 min |
| Sep 21, 5:29 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 31 min |
| Sep 21, 5:37 PM CDT | Special Weather Statement | FWD | Denton | 38 min |
| Sep 21, 5:47 PM CDT | Areal Flood Advisory | FWD | Grayson | 88 min |
| Sep 21, 5:55 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 35 min |
| Sep 21, 6:09 PM CDT | Severe Thunderstorm Warning | FWD | Denton | 36 min |
| Sep 21, 6:44 PM CDT | Special Weather Statement | FWD | Denton | 31 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.